First Responders Guidance for Administering Naloxone As part of its focus on reducing opioid overdose deaths in Alabama, Project FREEDOM conducts in-depth training and provides educational resources to First Responders on opioid overdoses and reversal. You can join Project FREEDOM and register your department for training here.The training consists of, in part, education about Naloxone. It is used for the emergency treatment of an opioid overdose. It works by counteracting the life-threatening effects of an opioid overdose.Project FREEDOM also focuses on provider training related to opioid overdose dangers, overdose surveillance data in their county, and treatment and recovery options for their patient population. Eligible healthcare providers, First Responders, and Public Safety workers can request free naloxone and training by submitting the form Free Naloxone for First Responders. Because First Responders are the first to arrive on the scene of a possible overdose, it’s important to know what to look for in an overdose and how to administer naloxone, if needed.SAMHSA’s 5 Essential Steps for First RespondersEvaluate for Signs of Opioid Overdose. Using the below signs, identify if the patient may be experiencing an opioid overdose.Call 911 for Help. If no emergency medical services (EMS) or other trained personnel is on the scene, call 911 immediately.Administer Naloxone. Naloxone should be administered to anyone who is showing signs of an opioid overdose. Read more about how to administer in the section below and sign up for the free training offered by Project FREEDOM.Support the Person’s Breathing. Ventilatory support is an important intervention and may be lifesaving on its own.Monitor the Person’s Reponses. A person must be monitored for at least 4 hours after receiving naloxone. Naloxone’s effects are short, so overdose symptoms may return.OverdoseAn opioid overdose occurs when someone has opioids in their system. Opioids include heroin,synthetic opioids such as fentanyl, and pain relievers that are available legally by prescription.In an overdose, a person’s breathing can be dangerously slow or stop completely, resulting inthe brain not getting enough oxygen. This can happen in as little as minutes or even hours andresults in brain damage or death.Signs of an opioid overdose:Small, constricted “pinpoint pupils”Falling asleep or loss of consciousnessSlow, shallow breathingChoking or gurgling soundsLimp bodyPale, blue, or cold skinWhat can cause an overdose?Using opioids after your tolerance has decreasedUsing unregulated opioids – the strength can varyMixing opioids with benzos, alcohol, other opioids, methamphetamine or cocaineUsing opioid pain medications more often or at a higher dose than prescribedUsing someone else’s opioid pain medicationPeople who have overdosed in the past are more likely to overdose againWhen an opioid overdose is detected, the next step is to administer Naloxone.NaloxoneNaloxone is a safe medication that rapidly reverses an opioid overdose. It has been used for over 40 years in emergency medicine. Naloxone can quickly restore normal breathing to a person if their breathing has slowed or stopped because of an opioid overdose. It can quickly wake someone up in just a few minutes.Naloxone has no effect on someone who does not have opioids in their system, and there are no known side effects (e.g., no allergic reactions, no potential for abuse). It is not a controlled substance nor is it a treatment for opioid use disorder.First Responders can complete a form to join Project FREEDOM and sign up for training to receive Free Naloxone for First Responders. Administering NaloxoneHOW TO GIVE NALOXONE NASAL SPRAY:Call 911.Lay the person down, tilt their head back, and put one hand under their neck.Insert the nasal spray in one of their nostrils with your other hand.Push the plunger on the device with your thumb to administer the nasal spray.If the person is not breathing…Use personal protective equipment (i.e., gloves, breath barrier device) if you have them available.Roll the person onto their back.Seal your mouth over theirs and breathe in 1 breath every 5 seconds. Their chest should rise, not their stomach.Give another dose of naloxone if there is no response after 2–3 minutes and continue to watch them.First Responders can access these steps and other information on opioids, overdose, treatment and help lines, by downloading the app Connect Alabama.